South Dakota, 2016

Blizzard and Winter Storm in South Dakota, December 25 to 26, 2016

December 25 to 26, 2016 · NWS UNR · 21 events in 21 counties and zones

An intense storm system moved across the Northern Plains, producing snow and strong winds across much of western South Dakota. Areas of freezing rain, freezing drizzle, sleet, and snow developed over the area in the morning, before changing to snow.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

An intense storm system moved across the Northern Plains, producing snow and strong winds across much of western South Dakota. Areas of freezing rain, freezing drizzle, sleet, and snow developed over the area in the morning, before changing to snow. Snowfall was heaviest during the late afternoon and nighttime hours. Four to eight inches of snow were reported across much of western South Dakota, with local amounts as much as a foot. Little or no snow fell across south central South Dakota, where temperatures were warm enough for mostly rain. Embedded thunder was also noted with the precipitation. Strong winds developed late in the day and continued into the next morning, with blizzard conditions across much of the western South Dakota plains. Interstate 90 was closed for a prolonged period from the Wyoming border to Chamberlain. Rural electric systems sustained significant damage to poles and wires due the snow, ice, and wind. A man died as he tried to walk home after his pickup truck went into a ditch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 25, 4:55 AM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Dec 25, 4:55 AM MST, 6 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
455 AM MST Sun Dec 25 2016

.SHORT TERM...(Today Through Monday Night)
Issued at 455 AM MST Sun Dec 25 2016

Current surface analysis shows low pressure developing and
rapidly intensifying over eastern CO. Nearly stationary frontal
boundary is located across eastern to far southwestern SD and into
central WY. Upper level analysis shows negatively tilted trof over
the Rockies...with low pressure starting to develop over western
CO. Strong jet energy ahead of the trof extends from NM to western
Neb. Convection has developed over eastern CO and is moving
quickly north- northeast. Local radar not showing much at this
point...but at least some patchy freezing drizzle is likely across
the SD plains with areas of fog as well. Regional radars show
convection to the south moving quickly into southeast WY and the
Neb panhandle. Temps range from the teens over much of northeast
WY and far western SD to around freezing over south central SD.

Latest models are in pretty good agreement but continue the trend of
the last couple of days will slightly slower movement of the low
across the region with each run. Resulting slower movement also
tracks the low a bit further east across Neb and SD later today and
tonight. A complex system with regard to pcpn type over southeastern
portions of the cwa and timing of stronger winds has become even
more complicated...especially for this morning...as slower movement
allows warmer air aloft to build further west into the forecast
area.

Snow will develop this morning over northeast WY and far western
SD...expanding rather quickly in coverage and intensity by mid to
late morning as energy and convection to the south moves into the
area. Some areas of freezing drizzle, freezing rain, and sleet are
possible at the start as warmer air aloft remains. When pcpn
intensity increases, pcpn should become all snow over these areas.
Further east across western SD to central SD, a mix of pcpn is
likely through midday and possibly into the early afternoon before
colder air changes pcpn over to mainly snow. Across south central
SD, any freezing pcpn early this morning should change over to all
rain by late morning, with isolated thunderstorms also possible this
afternoon as low approaches the area. Thunder snow is not out of the
question further west across the forecast area with as dynamic of a
storm as this one.

Winds will begin to increase around midday over western areas and
spread quickly east this afternoon as low tracks to south central SD
late this afternoon. Winds will become strongest late this afternoon
through late tonight over far northeast WY and much of western
SD...with gusts to over 60 mph over the northwest and west central
SD plains. Blizzard conditions will be worst from about mid
afternoon to late tonight over the warning area. Travel will become
very difficult to impossible during this time. Winds will begin to
taper off late tonight and Monday morning from southwest to
northeast across the forecast area.

Snowfall totals have been adjusted up slightly again due mostly to
the slower movement of the storm. Looks like 6 to 12 inch amounts
over northwest SD, with generally 4 to 9 inch amounts over northeast
WY, the Black Hills area, and portions of southwest SD. Snowfall
amounts will taper off significantly south and east of a line from
near Philip to Pine Ridge, with little or no snow over much of south
central SD.

.LONG TERM...(Tuesday Through Saturday)
Issued at 455 AM MST Sun Dec 25 2016

West/northwest flow aloft is expected Tuesday through next
weekend. A few weak disturbances will pass through the CWA with
wind shifts the main effect. Exception will be a chance of -SHSN
Friday night into the weekend as a slightly stronger wave passes
through.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Monday Morning)
Issued At 455 AM MST Sun Dec 25 2016

Widespread IFR/LIFR ceilings and fog will continue across much of
western SD early this morning with patchy -FZDZ. Snow will move
into the area this morning, with heavy snow across northeast
Wyoming and far western South Dakota through this evening. A
mixture of snow/freezing rain/sleet and and rain will setup across
southwest into central South Dakota, but then turn back to snow
this evening. -TSRA are possible over south central SD. Northwest
winds will increase through the day, with very strong winds across
western south Dakota Sunday afternoon. This will result in
widespread LIFR visibilty in blizzard conditions. Snow and blowing
snow will continue tonight.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning until noon MST Monday for SDZ024-028.

     Winter Storm Warning until 5 AM MST Monday for SDZ027-029-041-
     044.

     Winter Weather Advisory until 6 AM CST Monday for SDZ046.

     Blizzard Warning until noon MST Monday for SDZ001-002-012>014-
     025-026-030>032-042-043-072>074.

WY...Winter Storm Warning until noon MST Monday for WYZ057.

     Winter Storm Warning until 5 AM MST Monday for WYZ054>056-058.

     Blizzard Warning until noon MST Monday for WYZ071.

&&

SHORT TERM...26
LONG TERM...Helgeson
AVIATION...Helgeson
Hazardous weather outlook, Dec 25, 6:09 AM MST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
609 AM MST SUN DEC 25 2016

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-261400-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
609 AM MST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TODAY
AND TONIGHT...BRINGING A WIDE VARIETY OF WEATHER TO THE AREA.
SNOW WILL DEVELOP ACROSS NORTHEAST WYOMING AND MUCH OF WESTERN
SOUTH DAKOTA THIS MORNING...BECOMING MODERATE TO HEAVY AT TIMES
IN MANY AREAS LATE THIS MORNING AND AFTERNOON. SOME FREEZING
DRIZZLE...FREEZING RAIN...AND SLEET IS ALSO EXPECTED ACROSS
PORTIONS OF SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA EARLY THIS
MORNING BEFORE TURNING TO ALL SNOW LATE THIS MORNING AND EARLY
AFTERNOON. ANY ICE ACCUMULATIONS ARE EXPECTED TO BE LESS THAN A
TENTH OF AN INCH. WINDS WILL BEGIN TO INCREASE AROUND
MIDDAY...WITH GUSTS TO OVER 60 MPH ACROSS THE WESTERN SOUTH DAKOTA
PLAINS BY MID TO LATE AFTERNOON...PRODUCING BLIZZARD CONDITIONS
THROUGH SUNDAY NIGHT IN MANY AREAS. AREAS OF BLOWING AND DRIFTING
SNOW CAN BE EXPECTED ELSEWHERE. TRAVEL WILL BE VERY DIFFICULT
ACROSS MUCH OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS
AFTERNOON AND TONIGHT. SNOW WILL TAPER OFF FROM SOUTH TO NORTH
TONIGHT...WITH WINDS GRADUALLY DECREASING LATE TONIGHT AND MONDAY
MORNING. SNOWFALL TOTALS OF 6 TO 12 INCHES ARE EXPECTED ACROSS
NORTHWEST SOUTH DAKOTA...WITH 4 TO 9 INCHES ACROSS MOST OF THE
REMAINDER OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AREAS OF BLOWING SNOW CAN BE EXPECTED MONDAY MORNING OVER
THE NORTHWEST AND WEST CENTRAL SOUTH DAKOTA PLAINS BEFORE WINDS
FURTHER DIMINISH IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ046-047-049-261400-
MELLETTE-TODD-TRIPP-
709 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

PATCHY FREEZING DRIZZLE OR FREEZING RAIN IS POSSIBLE EARLY THIS
MORNING BEFORE PRECIPITATION TURNS TO ALL RAIN. ANY ICE
ACCUMULATIONS WILL BE LIGHT. RAIN AND ISOLATED THUNDERSTORMS ARE
EXPECTED THIS AFTERNOON. NO SEVERE WEATHER IS EXPECTED. WEST TO
NORTHWEST WINDS WILL INCREASE LATE TODAY AND THIS EVENING...WITH
GUSTS TO OVER 50 MPH EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...OR CHECK
OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Dec 25, 8:38 AM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Rapid City SD
838 AM MST Sun Dec 25 2016

SDZ027-030-041>044-046-047-049-074-251800-
Southern Foot Hills-Custer Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Mellette-Todd-Tripp-Hermosa Foot Hills-
Including the cities of...Edgemont...Hot Springs...Folsom...
Ardmore...Oelrichs...Pine Ridge...Oglala...Kyle...Kadoka...
Martin...White River...Mission...Winner...Hermosa
838 AM MST Sun Dec 25 2016 /938 AM CST Sun Dec 25 2016/

A band of thunderstorms over western Nebraska is moving into
southern South Dakota. Expect thunder snow near the southern
foothills... with brief heavy accumulations...and sleet over the
Pine Ridge Indian Reservation...Kadoka...and Martin areas. White
River...Mission...and Winner should see a mix of rain and freezing
rain.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 blizzard, 6 winter storm. Local standard time, as filed.

Blizzard, Butte

When
December 25, 11:00 AM MST to December 26, 9:00 AM MST
Where
Butte forecast zone
Property damage
$70,000
Reported by
COOP Observer
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Blizzard, Harding

When
December 25, 12:00 PM MST to December 26, 9:00 AM MST
Where
Harding forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Blizzard, Perkins

When
December 25, 12:00 PM MST to December 26, 9:00 AM MST
Where
Perkins forecast zone
Property damage
$230,000
Reported by
COOP Observer
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Blizzard, Northern Meade Co Plains

When
December 25, 12:00 PM MST to December 26, 9:00 AM MST
Where
Northern Meade Co Plains forecast zone
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Northern Black Hills

When
December 25, 12:00 PM MST to December 26, 7:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
CoCoRaHS
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
December 25, 12:00 PM MST to December 26, 5:00 AM MST
Where
Southern Foot Hills forecast zone
Reported by
CoCoRaHS
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
December 25, 12:00 PM MST to December 26, 4:00 AM MST
Where
Central Black Hills forecast zone
Reported by
NWS Employee
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
December 25, 12:00 PM MST to December 26, 4:00 AM MST
Where
Southern Black Hills forecast zone
Reported by
COOP Observer
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Ziebach

When
December 25, 1:00 PM MST to December 26, 9:00 AM MST
Where
Ziebach forecast zone
Property damage
$260,000
Reported by
COOP Observer
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
December 25, 1:00 PM MST to December 26, 5:00 AM MST
Where
Fall River forecast zone
Property damage
$65,000
Reported by
COOP Observer
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Blizzard, Sturgis / Piedmont Foothills

When
December 25, 1:00 PM MST to December 26, 6:00 AM MST
Where
Sturgis / Piedmont Foothills forecast zone
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Northern Foot Hills

When
December 25, 2:00 PM MST to December 26, 7:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
COOP Observer
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Blizzard, Rapid City

When
December 25, 2:00 PM MST to December 26, 2:00 AM MST
Where
Rapid City forecast zone
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Custer Co Plains

When
December 25, 2:00 PM MST to December 26, 2:00 AM MST
Where
Custer Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Pennington Co Plains

When
December 25, 2:00 PM MST to December 26, 9:00 AM MST
Where
Pennington Co Plains forecast zone
Property damage
$390,000
Reported by
COOP Observer
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

Blizzard, Southern Meade Co Plains

When
December 25, 2:00 PM MST to December 26, 8:00 AM MST
Where
Southern Meade Co Plains forecast zone
Property damage
$190,000
Reported by
COOP Observer
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Blizzard, Hermosa Foothills

When
December 25, 2:00 PM MST to December 26, 2:00 AM MST
Where
Hermosa Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Blizzard, Haakon

When
December 25, 3:00 PM MST to December 26, 9:00 AM MST
Where
Haakon forecast zone
Deaths
1 direct, 0 indirect
Property damage
$300,000
Reported by
COOP Observer
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

Blizzard, Oglala Lakota

When
December 25, 3:00 PM MST to December 26, 5:00 AM MST
Where
Oglala Lakota forecast zone
Reported by
COOP Observer
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
December 25, 4:00 PM MST to December 26, 7:00 AM MST
Where
Jackson forecast zone
Property damage
$28,000
Reported by
COOP Observer
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

Winter Storm, Bennett

When
December 25, 4:00 PM MST to December 26, 4:00 AM MST
Where
Bennett forecast zone
Reported by
COOP Observer
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Blizzard, Haakon2016-12-2572MaleOutside/Open AreasDirect

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665719, 665713, 665718, 665730, 665734, 665739, 665746, 665747, 665732, 665758, 665769, 665735, 665736, 665748, 665752, 665771, 665774, 665755, 665762, 665764, 665766.